Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 305, NWS Springfield, MO

September 27, 1998Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 27, 1998, 4:51 PM CDT for Morgan County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1998, 4:51 PM CDT (21:51 UTC)
Expired
Sep 27, 1998, 5:15 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 4:40 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 27, 4:40 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT SUN SEP 27 1998

UPDATED ZFPMO DUE TO ONGOING SHRA/-TSRA OVER TRUMAN LAKE AND NORTHERN
LAKE OF THE OZARKS COUNTIES.  20Z CDFNT IS LOCATED FM N OF STL TO
JUST N OF COU AND OVR TO HUT.  AFTN HEATING...WEAK H3 DYNAMIC WITH
JET AND LI OF -6 TO -8 HAVE OFFSET EARLIER CAP AND CURRENT CAP OVR
CNTRL MO IS 0-1.

LOOKS LIKE MODELS HAVE FALSELY ACCELERATED FNT TO SE...WHEN IT
APPEARS HI OVR SE HAS IMPEDED ITS FORWARD PROGRESS.  JUST  ISSUED A
WARNING FOR MORGAN COUNTY...SO THAT'S IT FOR NOW FOLKS.

GORDON

In the hours before

Special weather statement, Sep 27, 1:00 PM CDT, 3 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 27 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...NO SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT...

A COLD FRONT CURRENTLY LOCATED FROM NORTHWEST MISSOURI INTO CENTRAL
KANSAS IS EXPECTED TO MOVE SOUTH INTO THE AREA LATER TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONTAL
BOUNDARY.  DUE TO A LACK OF ATMOSPHERIC INSTABILITY...THUNDERSTORMS
THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LEVELS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

VESPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:16 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.